The Journal of Geometric Analysis

, Volume 28, Issue 4, pp 3424–3457 | Cite as

Ricci Flow on a Class of Noncompact Warped Product Manifolds

  • Tobias Marxen


We consider the Ricci flow on noncompact \(n+1\)-dimensional manifolds M with symmetries, corresponding to warped product manifolds \(\mathbb {R}\times T^n\) with flat fibres. We show longtime existence and that the Ricci flow solution is of type III, i.e. the curvature estimate \(|{{\mathrm{Rm}}}|(p,t) \le C/t\) for some \(C > 0\) and all \(p \in M, t \in (1,\infty )\) holds. We also show that if M has finite volume, the solution collapses, i.e. the injectivity radius converges uniformly to 0 (as \(t \rightarrow \infty \)) while the curvatures stay uniformly bounded, and furthermore, the solution converges to a lower dimensional manifold. Moreover, if the (n-dimensional) volumes of hypersurfaces coming from the symmetries of M are uniformly bounded, the solution converges locally uniformly to a flat cylinder after appropriate rescaling and pullback by a family of diffeomorphisms. Corresponding results are also shown for the normalized (i.e. volume preserving) Ricci flow.


Ricci flow Warped product Noncompact 

Mathematics Subject Classification

53C44 (primary) 58D19 (secondary) 



This research was mostly carried out as part of my doctoral thesis, and at this point I would like to cordially thank my advisor Klaus Ecker! Also many thanks to Ahmad Afuni, Richard Bamler, Theodora Bourni, Bernhard Brehm, Bernold Fiedler, Lutz Habermann, Adrian Hammerschmidt, Gerhard Huisken, Tom Ilmanen, Felix Jachan, Dan Knopf, Ananda Lahiri, Markus Röser, Andreas Savas-Halilaj, Lars Schäfer, Oliver Schnürer, Felix Schulze, Brian Smith and Elmar Vogt! I also thank the SFB 647 “Space–Time–Matter. Analytic and Geometric Structures” of the DFG (German Research Foundation) for financial support.


  1. 1.
    Angenent, S., Knopf, D.: An example of neckpinching for Ricci flow on \(S^{n+1}\). Math. Res. Lett. 11(4), 493–518 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Angenent, S., Knopf, D.: Precise asymptotics of the Ricci flow neckpinch. Commun. Anal. Geom. 15(4), 773–844 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Angenent, S., Isenberg, J., Knopf, D.: Formal matched asymptotics for degenerate Ricci flow neckpinches. Nonlinearity 24, 2265–2280 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bahuaud, E., Woolgar, E.: Asymptotically hyperbolic normalized Ricci flow and rotational symmetry, arXiv:1506.06806v1 [math.DG]
  5. 5.
    Bamler, R.H.: Long-time behavior of 3 dimensional Ricci flow—Introduction, arXiv:1411.6658v2 [math.DG]
  6. 6.
    Bamler, R.H.: Long-time behavior of 3 dimensional Ricci flow—A: Generalizations of Perelman’s long-time estimates, arXiv:1411.6655v2 [math.DG]
  7. 7.
    Bamler, R.H.: Long-time behavior of 3 dimensional Ricci flow—B: Evolution of the minimal area of simplicial complexes under Ricci flow, arXiv:1411.6649v2 [math.DG]
  8. 8.
    Bamler, R.H.: Long-time behavior of 3 dimensional Ricci flow—C: 3-manifold topology and combinatorics of simplicial complexes in 3-manifolds, arXiv:1411.6647v2 [math.DG]
  9. 9.
    Bamler, R.H.: Long-time behavior of 3 dimensional Ricci flow—D: Proof of the main results, arXiv:1411.6642v2 [math.DG]
  10. 10.
    Bishop, R., Crittenden, R.: Geometry of Manifolds. Academic Press, New York (1964)zbMATHGoogle Scholar
  11. 11.
    Cao, X.: Isoperimetric estimate for the Ricci flow on \(S^2 \times S^1\). Commun. Anal. Geom. 13(4), 727–739 (2005)CrossRefGoogle Scholar
  12. 12.
    Carfora, M., Isenberg, J., Jackson, M.: Convergence of the Ricci flow for metrics with indefinite Ricci curvature. J. Differ. Geom. 31, 249–263 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chen, B.-L., Zhu, X.-P.: Uniqueness of the Ricci flow on complete noncompact manifolds. J. Differ. Geom. 74, 119–154 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Chow, B., Lu, P., Ni, L.: Hamilton’s Ricci flow, Graduate Studies in Mathematics, vol. 77. American Mathematical Society (2006)Google Scholar
  15. 15.
    Fang, F., Zhang, Y., Zhang, Z.: Non-singular solutions to the normalized Ricci flow equation. Math. Ann. 340, 647–674 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fang, F., Zhang, Y., Zhang, Z.: Non-singular solutions of normalized Ricci flow on noncompact manifolds of finite volume. J. Geom. Anal. 20(3), 592–608 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gu, H.-L., Zhu, X.-P.: The existence of type II singularities for the Ricci flow on \(S^{n+1}\). Commun. Anal. Geom. 16(3), 467–494 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hamilton, R.: Three-manifolds with positive Ricci curvature. J. Differ. Geom. 17, 255–306 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hamilton, R.: The formation of singularities in the Ricci flow. Surv. Differ. Geom. 2, 7–136 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hamilton, R.: Non-singular solutions of the Ricci flow on three-manifolds. Commun. Anal. Geom. 7(4), 695–729 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hamilton, R., Isenberg, J.: Quasi-convergence of Ricci flow for a class of metrics. Commun. Anal. Geom. 1(3–4), 543–559 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Hilaire, C.: The long-time behavior of the Ricci tensor under the Ricci flow. Geometry (2013).
  23. 23.
    Hsu, S.-Y.: Maximum principle and convergence of fundamental solutions for the Ricci flow. Tokyo J. Math. 32(2), 501–516 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Isenberg, J., Knopf, D., Sesum, N.: Ricci flow neckpinches without rotational symmetry. Commun. Partial Differ. Equ. 41(12), 1860–1894 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ivey, T.A.: The Ricci flow on radially symmetric \({\mathbb{R}^{3}}\). Commun. Partial Differ. Equ. 19, 1481–1500 (1994)CrossRefzbMATHGoogle Scholar
  26. 26.
    Knopf, D.: Quasi-convergence of the Ricci flow. Commun. Anal. Geom. 8(2), 375–391 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Knopf, D.: Convergence and stability of locally \({\mathbb{R}^{N}}\) -invariant solutions of Ricci flow. J. Geom. Anal. 19(4), 817–846 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kobayashi, S.: Transformation Groups in Differential Geometry. Springer, Berlin (1995) (reprint of the 1972 edition)Google Scholar
  29. 29.
    Li, P., Yau, S.-T.: On the parabolic kernel of the Schrödinger operator. Acta Math. 156(3–4), 153–201 (1986)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Lott, J.: On the long-time behavior of type-III Ricci flow solutions. Math. Annalen 339, 627–666 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Lott, J.: Dimensional reduction and the long-time behavior of Ricci flow. Comment. Math. Helv. 85, 485–534 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Lott, J., Sesum, N.: Ricci flow on three-dimensional manifolds with symmetry. Comment. Math. Helv. 89, 1–32 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Ma, L., Xu, X.: Ricci flow with hyperbolic warped product metrics. Math. Nach. 284, 739–746 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Oliynyk, T.A., Woolgar, E.: Rotationally symmetric Ricci flow on asymptotically flat manifolds. Commun. Anal. Geom. 15(3), 535–568 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    O’Neill, B.: Semi-Riemannian Geometry, with Applications to Relativity. Academic Press (1983)Google Scholar
  36. 36.
    Perelman, G.: The entropy formula for the Ricci flow and its geometric applications, arXiv:math/0211159v1 [math.DG]
  37. 37.
    Perelman, G.: Ricci flow with surgery on three-manifolds, arXiv:math/0303109v1 [math.DG]
  38. 38.
    Perelman, G.: Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, arXiv:math/0307245v1 [math.DG]
  39. 39.
    Rotman, R.: The length of a shortest geodesic loop at a point. J. Differ. Geom. 78, 497–519 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Shi, W.-X.: Deforming the metric on complete Riemannian manifolds. J. Differ. Geom. 30, 223–301 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Shi, W.-X.: Ricci deformation of the metric on complete noncompact Riemannian manifolds. J. Differ. Geom. 30, 303–394 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Shi, W.-X.: Ricci flow and the uniformization on complete noncompact Kähler manifolds. J. Differ. Geom. 45, 94–220 (1997)CrossRefzbMATHGoogle Scholar
  43. 43.
    Simon, M.: A class of Riemannian manifolds that pinch when evolved by Ricci flow. Manuscr. Math. 101(1), 89–114 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Topping, P.: Lectures on the Ricci flow,
  45. 45.
    Tran, H.: Harnack estimates for Ricci flow on a warped product. J. Geom. Anal. 26, 1838–1862 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2017

Authors and Affiliations

  1. 1.Freie Universität BerlinBerlinGermany

Personalised recommendations